Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 95, NWS Aberdeen, SD

July 6, 2001McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 6, 2001, 6:35 AM CDT for McPherson County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 2001, 6:35 AM CDT (11:35 UTC)
Expired
Jul 6, 2001, 7:00 AM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:40 AM CDTHail 0.88Leola, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 061138
SVRABR

SDC089-061200-
/NEW.KABR.SV.W.0149.061135-061200/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
635 AM CDT FRI JUL 6 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 700 AM CDT

* AT 635 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF LEOLA...OR ABOUT 17 MILES
  NORTH OF IPSWICH...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WETONKA...LONG LAKE COLONY AROUND 645 AM CDT

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4579 9906 4561 9907 4560 98`74 4579 9874

KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:00 AM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 6, 3:00 AM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 AM CDT FRI JUL 6 2001

PROBLEMS FOR THIS PERIOD ARE ONGOING CONVECTION APPROACHING THE WEST
EDGE OF THIS COUNTY WARNING AREA AT THIS TIME...AS WELL AS CHANCE OF
CONVECTION OVER THE NEXT FEW DAYS.  CURRENT SATELLITE  SHOWS
WEAKENING CONVECTION MOVING ACROSS THE NORTHWEST CORNER OF THE
NEIGHBORHOOD PROBABLY ASSOCIATED WITH FRONTAL BOUNDARY THAT WILL
SWEEP THROUGH TODAY.  WILL INCLUDE CHANCE CATEGORY POPS FOR THIS
MORNING TO COVER THIS.  FOR THIS AFTERNOON MODEL SOUNDINGS ARE CAPE
VALUES OF 3300 J/KG WITH LIS OF -7C.  THEY ALSO DEPICT PRECIPITABLE
WATER VALUES OF 1.74 INCHES.  HOWEVER TEMPERATURES ARE WARMING
ALOFT.  ETA PROG SOUNDINGS SHOW H7 TEMPERATURES OF 13C WHICH WILL
MAKE CONVECTION DIFFICULT.  WILL DISCOUNT CHANCE OF AFTERNOON
THUNDERSTORMS.  AFTER FRONT SWEEPS THROUGH TODAY WEAK HIGH PRESSURE
BUILDS IN AT THE SURFACE.  MODEL TIME HEIGHT CROSS SECTIONS AGREE
THAT MOISTURE WILL BE SPARSE FOR THE NEXT FEW DAYS ALTHOUGH ETA
TRIES TO KEEP HIGH CLOUDS AROUND.  TEMPERATURES LOOK GOOD ON MOS
GUIDANCE WITHk BIG H5 HIGH TO OUR WEST SUMMER SHOULD BE HERE.

.ABR...NONE.
KEEFE

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.